Erectile dysfunction (ED) is an ongoing issue for many men worldwide. Trouble getting an erection can be caused by many factors, including atherosclerosis (narrowed blood vessels) and poor self-esteem. Among these factors, the use of antidepressants can also cause ED.
The link between antidepressants and erectile dysfunction isn’t always direct or straightforward. If you struggle with ED, it’s important to ask your doctor for a proper diagnosis. Even if you are on antidepressants, they may not necessarily be the culprit. ED is typically treated with erectile dysfunction pills unless it is the result of an underlying condition. Read on to learn more about the relationship between antidepressants and erectile dysfunction.
The Benefits of Antidepressants
If you are struggling with depression, your doctor may prescribe antidepressants as part of your treatment plan. Antidepressants are medicines that can improve your mood by affecting the neurotransmitters in the brain. These medicines may not take effect right away, but they can lead to noticeable mood improvements after three or four weeks. 1
Side Effects of Antidepressants
Even though antidepressants can help improve symptoms of depression, they can cause several side effects. Common side effects of antidepressants include:
One of the side effects of antidepressants is reduced sex drive. This is one reason taking antidepressants is linked with ED. 1
Antidepressants may cause sexual dysfunction in both men and women. Antidepressants can affect arousal, sexual desire, and erectile problems. If you experience any of these side effects, ask your doctor about potentially changing the type of antidepressant you take. Certain antidepressants are more likely to cause erectile dysfunction. If sexual dysfunction is of particular concern to you, you may want to avoid the following types of depression medications:
Selective serotonin reuptake inhibitors (SSRIs). Common brands of SSRIs include Celexa, Lexapro, Prozac, Paxil, and Zoloft. SSRIs may lead to sexual dysfunction and ED because they affect the neurotransmitters associated with desire and excitement.
Serotonin and norepinephrine reuptake inhibitors (SNRIs). SNRIs to avoid include Effexor XR, Pristiq, and Cymbalta. SNRIs have been known to decrease libido in both men and women and may cause delayed orgasm, a lack of ejaculation, and ED.
Monoamine oxidase inhibitors (MAOIs). MAOIs that are linked to erectile dysfunction include Marplan, Nardil, and Parnate. These MAOIs tend to carry more side effects than other antidepressants, including reduced libido and ED. MAOIs also affect blood pressure, which can indirectly reduce your ability to achieve an erection.
Tricyclic and tetracyclic antidepressants.Drugs that fall under this category include Pamelor and Anafranil. Also known as cyclic antidepressants, these drugs alter certain chemicals in the brain, blocking the reabsorption of serotonin and norepinephrine, thereby increasing the levels of these chemicals. However, this process can lower your sex drive and lead to difficulty achieving an erection. 2
Treating Erectile Dysfunction Symptoms
If you need to carry on with treating depression, see if your doctor can recommend an antidepressant that is less likely to cause side effects of sexual dysfunction. If your antidepressants are causing sexual side effects, your doctor may need to adjust your dosage.
In certain situations, your doctor may prescribe a second antidepressant or another type of medication to counter the sexual side effects you are experiencing. For example, the antidepressant bupropion has been known to ease ED symptoms caused by other depression medications.
Another common course of action is to stop the use of antidepressants entirely. This may mean that symptoms of depression will return, but this period without treatment may be necessary to find an effective combination of medications that keep both depression and sexual side effects under control. Remember, never stop your depression treatment without consulting your doctor first. 3
Will Sexual Dysfunction from Antidepressants be Permanent
If you experience any symptoms of sexual dysfunction and ED, speak with your doctor immediately. Some patients only experience ED symptoms for the first few weeks of taking antidepressants. However, not everyone’s symptoms are temporary, and untreated ED symptoms can become permanent, especially if the type of antidepressant you are taking is unsuitable for you.
With the right combination of medications, antidepressant-related erectile dysfunction symptoms do not have to be permanent. If your ED is related to a lowered libido, there may be ways to increase your sex drive without adjusting your ED treatment.
It is true that many antidepressants on the market are linked to side effects of sexual dysfunction. To overcome these side effects, it is important to work with your doctor to arrive at a combination of lifestyle, dosage, and medication changes that help keep all your symptoms in check.
The content in this article is intended for informational purposes only. This website does not provide medical advice. In all circumstances, you should always seek the advice of your physician and/or other qualified health professionals(s) for drug, medical condition, or treatment advice. The content provided on this website is not a substitute for professional medical advice, diagnosis, or treatment.